Kansas, 2013

Tornado and Flash Flooding in Kansas, July 29 to 30, 2013

July 29 to 30, 2013 · NWS SGF · 19 events in 3 counties and zones

A large complex of strong to isolated severe thunderstorms produced an isolated brief tornado along with widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A large complex of strong to isolated severe thunderstorms produced an isolated brief tornado along with widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 2:58 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 29, 2:58 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 330 PM CDT MON JUL 29 2013

A WARM FRONT IS CURRENTLY LIFTING NORTHWARD TOWARDS THE AREA LATE
THIS AFTERNOON AND WILL MOVE INTO THE AREA THIS EVENING INTO THE
OVERNIGHT HOURS. A FEW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS BUT MOST OF THE ACTIVITY WILL REMAIN
WEST AND SOUTHWEST OF THE AREA THROUGH THE EARLY EVENING HOURS.
A FEW OF THE STORMS THAT CAN DEVELOP AHEAD OF THE FRONT COULD
BECOME STRONG...MAINLY WEST OF AN OSCEOLA TO CASSVILLE MISSOURI
LINE WITH HAIL TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 50
MPH THE MAIN RISK.

DURING THE LATE EVENING HOURS INTO THE OVERNIGHT HORUS. SHOWERS
AND THUNDERSTORMS WILL SPREAD AND EXPAND IN COVERAGE ACROSS THE
AREA THROUGH THE OVERNIGHT HOURS INTO TUESDAY AFTERNOON. A FEW
LINGERING SHOWERS WILL REMAIN POSSIBLE INTO WEDNESDAY MORNING
BUT THE HEAVIEST RAINFALL WILL OCCUR FROM LATE THIS EVENING INTO
TUESDAY AFTERNOON.

A VERY MOIST AIR MASS IS SPREADING INTO THE AREA AND PRECIPITABLE
WATER VALUES WILL EXCEED 2 INCHES AND 850MB DEW POINTS WILL WARM
TO ABOVE 15C DURING THIS TIME FRAME. ONCE THE MOIST AIR MASS
OVERSPREADS THE AREA...LAPSE RATES WILL NOT BE ALL THAT STEEP AND
THE STRONG TO SEVERE POTENTIAL WILL DECREASE AS THE POTENTIAL FOR
HEAVY RAINFALL INCREASES. THIS VERY MOIST AIR MASS WILL ALLOW FOR
VERY PROFICIENT RAINFALL PRODUCTION WITH THE SHOWER AND
THUNDERSTORM ACTIVITY SPREADING ACROSS THE AREA. A UPPER LEVEL
DISTURBANCE CURRENTLY SPREADING ACROSS OKLAHOMA ALONG WITH THE
DEVELOPMENT OF A STRONG LOW LEVEL JET WILL HELP THE SHOWER AND
THUNDERSTORM ACTIVITY TO CONTINUE TO DEVELOP AND SPREAD EAST. THE
RAINFALL WILL TAPPER OFF FROM WEST TO EAST TUESDAY AFTERNOON.
EXPECTING RAINFALL AMOUNTS OF 1 TO 3" WITH LOCALLY HEAVIER
AMOUNTS. THE HEAVIEST RAINFALL WILL OCCUR NORTH OF HIGHWAY 60.
FEEL THE MODELS...ESPECIALLY THE NAM WRF ARE TOO FAR NORTH WITH
THE HEAVY RAIN AXIS AND BELIEVE IT IS POSSIBLE THAT IT COULD
EXTEND SOUTH TO NEAR THE MISSOURI ARKANSAS LINE.

A WARMER AIR MASS IS SPREADING INTO THE REGION...BUT WITH CLOUDS
AND PRECIPITATION IN THE AREA ON TUESDAY...HIGHS WILL REMAIN IN
THE UPPER 70S TO THE MIDDLE 80S.

.LONG TERM...(WEDNESDAY  THROUGH MONDAY)
ISSUED AT 330 PM CDT MON JUL 29 2013

WARMER AND DRIER CONDITIONS WILL OCCUR WEDNESDAY AND THURSDAY AS
HIGHS TOP OUT IN THE MIDDLE TO UPPER 80S. THE AREA WILL REMAIN IN
NORTHWEST FLOW ALOFT AND ADDITIONAL UPPER LEVEL DISTURBANCES WILL
MOVE THROUGH THIS NORTHWEST FLOW AND BRING ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1244 PM CDT MON JUL 29 2013

FOR THE KSGF/KJLN/KBBG TAFS...A WARM FRONT WILL LIFT NORTH INTO OR
THROUGH THE AREA OVER THE NEXT 24 HOURS. THE FRONT COUPLED WITH AN
UPPER LEVEL SHORTWAVE/DISTURBANCE WILL BRING MORE MOISTURE AND
LIFT INTO THE REGION...ESPECIALLY AFTER 06Z. KSGF AND KJLN WILL BE
CLOSER TO THE FRONT AND WILL HAVE BETTER CHANCES FOR RAIN THAT WILL
RESTRICT VISIBILITY AT TIMES. WINDS WILL GRADUALLY VEER TO THE
SOUTHWEST BY LATE IN THE TAF PERIOD AS THE BETTER CHANCES FOR RAIN
LIFT NORTH AND EAST OF THE AREA. PROGGED SOUNDINGS DON'T SHOW
CEILINGS BECOMING OVERLY LOW...SO KEPT THEM IN THE VFR CAT FOR THE
MOST PART...BUT MAY SEE SOME IFR CAT VISIBILITY AT TIMES WITH
HEAVIER SHOWERS.

&&

.HYDROLOGY...
ISSUED AT 330 PM CDT MON JUL 29 2013

THE INFLUX OF A VERY MOIST AIR MASS AND THE POTENTIAL OF MULTIPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL BRING THE RISK OF HEAVY
IF NOT EXCESSIVE RAINFALL TO AREAS ACROSS EXTREME SOUTHEASTERN KANSAS
AND WESTERN MISSOURI LATE THIS EVENING INTO TOMORROW. THIS RISK
MAY EXTEND INTO CENTRAL MISSOURI ON TUESDAY.

WHILE ANTECEDENT SOIL CONDITIONS ARE NOT SATURATED MOST AREAS ARE
SOMEWHAT MOIST FOR LATE JULY. CURRENT STREAM FLOWS ACROSS THE
MISSOURI OZARKS AND FAR SOUTHEASTERN KANSAS ARE NEAR TO SLIGHTLY
ABOVE NORMAL FOR THIS TIME OF YEAR.

PRECIPITATED WATER VALUES PROGGED TO RISE TO AROUND OR IN EXCESS
OF 2 INCHES AND 850 DEW POINTS OF 15 TO 18 DEGREES CELSIUS WILL
SUPPORT TORRENTIAL RAINFALL RATES WITHIN DEEP CONVECTION. THE
PATTERN WILL SUPPORT MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
ALONG WITH TRAINING STORMS. STORM RAINFALL TOTALS FROM MONDAY
THROUGH WEDNESDAY WILL RANGE FROM ONE TO THREE INCHES WITH LOCALLY
HIGHER AMOUNTS.

IF EXCESSIVE RAINFALL DOES MATERIALIZE...FLASH FLOODING OF SMALL
STREAMS AND LOW WATER CROSSINGS COULD BECOME A CONCERN TONIGHT INTO
TUESDAY. SIGNIFICANT RIVER RISES INCLUDING ALONG AREA RECREATIONAL
WATERWAYS COULD ALSO OCCUR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...WISE
LONG TERM...WISE
AVIATION...DSA
HYDROLOGY...WISE
Hazardous weather outlook, Jul 29, 3:22 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT MON JUL 29 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-302130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
422 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
  AFTERNOON INTO EARLY THIS EVENING. A FEW OF THESE STORMS COULD
  BE STRONG TO SEVERE MAINLY ALONG AND WEST OF AN OSCEOLA TO
  CASSVILLE MISSOURI LINE. THE MAIN RISK WILL BE HAIL TO THE SIZE
  OF NICKELS...WINDS IN EXCESS OF 50 MPH AND FREQUENT CLOUD TO
  GROUND LIGHTNING STRIKES.

  THUNDERSTORMS WILL THEN INCREASE IN COVERAGE LATER THIS EVENING
  INTO THE OVERNIGHT HOURS. THE OVERALL SEVERE WEATHER RISK WILL
  BE LOW DURING THIS TIME A VERY MOIST AIR MASS WILL BE IN PLACE
  ACROSS THE REGION.

  RAINFALL...HEAVY AT TIMES...WILL OCCUR LATE THIS EVENING AND
  CONTINUE INTO TUESDAY. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO
  INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE HIGHEST
  AMOUNTS WILL OCCUR NORTH OF HIGHWAY 60. FLOODING OF CREEKS AND
  STREAMS INCLUDING LOW WATER CROSSINGS WILL BE POSSIBLE TONIGHT
  ESPECIALLY NORTH AND WEST OF A NEOSHO TO SPRINGFIELD TO WARSAW
  MISSOURI LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE ONGOING THROUGH TUESDAY WITH LOCALLY
  HEAVY RAINFALL AND THE RISK OF LOCALIZED FLOODING CONTINUING
  NORTH OF HIGHWAY 60 THROUGH INTO TUESDAY AFTERNOON.

  THUNDERSTORM ACTIVITY MAY LINGER INTO WEDNESDAY WITH ADDITIONAL
  CHANCES FOR STORMS FRIDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

The radar

The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 2 heavy rain, 1 tornado. Local standard time, as filed.

Tornado, Bourbon

When
July 29, 4:05 PM CST to 4:06 PM CST
Where
Bourbon County, 4.88 mi WNW of Petersburg to 4.96 mi N of Porterville
Rating
EF1
Path length
0.4 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.791, -95.065

A brief EF-1 tornado touched down near the southern end of the Bourbon County Lake and traveled northwestward towards the corner of 20th Street and Indian Road. One mobile home which was properly tied down was shifted approximately four feet off its foundation and had severe damage to the exterior. There was a couple outbuildings or small barns that were totally destroyed. There was a couple of trees that were uprooted. Numerous large tree branches were either blown down or snapped. Another house had numerous shingles torn off the roof. A pontoon boat was lifted and thrown 10 yards. The estimated winds were at 90 mph and path width of 100 yards.

Flash Flood, Bourbon

When
July 29, 7:59 PM CST to 8:59 PM CST
Where
Bourbon County, 1.49 mi NNE of Harding to 1.21 mi NNE of Harding
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.020, -94.810

The Mapleton turnoff was closed due to flooding. Water covered Highway 7 in the northern portions of Bourbon County.

Heavy Rain, Bourbon

When
July 29, 9:25 PM CST to 10:25 PM CST
Where
Bourbon County, Devon
Reported by
Law Enforcement
Coordinates
37.920, -94.820

A storm total rainfall of 5.53 inches was reported.

Flash Flood, Bourbon

When
July 29, 9:27 PM CST to 10:27 PM CST
Where
Bourbon County, 0.57 mi NE of Harding to 0.46 mi N of Harding
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.007, -94.814

The intersection of Highway 31 and Highway 7 was closed due to flooding.

Flash Flood, Bourbon

When
July 29, 9:28 PM CST to 10:28 PM CST
Where
Bourbon County, 3.27 mi W of Devon to 2.97 mi W of Devon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.918, -94.880

The intersection of Range Road and 125th Street was closed due to flooding.

Flash Flood, Crawford

When
July 29, 10:35 PM CST to 11:35 PM CST
Where
Crawford County, 1.88 mi E of Greenbush to 2.3 mi ESE of Greenbush
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.516, -94.946

The intersection of Highway 47 and 90th Street was closed due to flooding.

Flash Flood, Crawford

When
July 29, 10:50 PM CST to 11:50 PM CST
Where
Crawford County, 1.92 mi E of Girard to 1.84 mi E of Girard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.499, -94.815

Numerous low water crossings were flooded throughout the county.

Flash Flood, Crawford

When
July 29, 11:10 PM CST to July 30, 12:10 AM CST
Where
Crawford County, 1.03 mi NE of Ringo to 1.09 mi NNE of Ringo
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.757

The intersection of Highway 47 and 190th Street was flooded.

Flash Flood, Cherokee

When
July 29, 11:50 PM CST to July 30, 12:50 AM CST
Where
Cherokee County, 0.88 mi SW of Stippville to 0.64 mi SW of Stippville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.210, -94.840

Highway 7 just north of Columbus was closed due to flooding.

Flash Flood, Crawford

When
July 29, 11:50 PM CST to July 30, 12:50 AM CST
Where
Crawford County, 0.88 mi SW of Franklin to 0.68 mi SW of Franklin
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.710

The intersection of 620th Street and Highway 69 was closed due to flooding.

Flash Flood, Cherokee

When
July 30, 12:05 AM CST to 2:05 AM CST
Where
Cherokee County, 0.86 mi SE of Scammon to 1.19 mi SSE of Turck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.271, -94.809

Highway K7 was closed in Scammon due to flooding. Numerous low water crossings in the Scammon and the rest of northern Cherokee County were flooded and impassable.

Flash Flood, Cherokee

When
July 30, 12:24 AM CST to 1:24 AM CST
Where
Cherokee County, 3.91 mi W of Lawton to 3.84 mi WNW of Lawton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.230, -94.700

Highway 69 was closed due to flooding north of Crestline.

Flash Flood, Cherokee

When
July 30, 12:24 AM CST to 1:24 AM CST
Where
Cherokee County, 0.69 mi N of Weir to 0.6 mi NNW of Weir
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Most streets in Weir were flooded.

Flash Flood, Cherokee

When
July 30, 12:31 AM CST to 1:31 AM CST
Where
Cherokee County, 0.69 mi N of Weir to 0.81 mi NNW of Weir
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.310, -94.770

Up to two feet of standing water was reported in the western part of Weir.

Flash Flood, Cherokee

When
July 30, 12:45 AM CST to 1:45 AM CST
Where
Cherokee County, 3.91 mi W of Lawton to 3.74 mi WNW of Lawton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.230, -94.700

Over two feet of flowing water was reported over Highway 69 and the highway was closed.

Flash Flood, Cherokee

When
July 30, 1:00 AM CST to 2:00 AM CST
Where
Cherokee County, Scammon to 0.41 mi WNW of Scammon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.280, -94.820

There was three feet of water in a gas station just off of Highway 7 in Scammon and several people had to be rescued.

Flash Flood, Crawford

When
July 30, 1:30 AM CST to 2:30 AM CST
Where
Crawford County, 0.88 mi NE of Girard to 1.37 mi NE of Girard
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.510, -94.840

Numerous travel trailers at the fairgrounds near Girard were flooded with estimated depth of 3 to 4 feet.

Flash Flood, Cherokee

When
July 30, 1:55 AM CST to 2:55 AM CST
Where
Cherokee County, Scammon to 0.49 mi N of Scammon
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.280, -94.820

At least two homes in Scammon were flooded and evacuated.

Heavy Rain, Crawford

When
July 30, 6:14 AM CST to 7:14 AM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Reported by
COOP Observer
Coordinates
37.410, -94.700

A storm total rainfall of 7.93 inches was reported at Pittsburg State University.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyThe tornado archive for Kansas, 2013Warnings in Kansas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457050, 457030, 457046, 457031, 457032, 457033, 457034, 457035, 457036, 457037, 457038, 457039, 457040, 457041, 457042, 457043, 457044, 457045, 457047.